Alert archive / Iowa / High Wind Watches in 2025
High Wind Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind watch at Mar 17, 2025, 2:50 PM CDT for 10 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It took effect at Mar 19, 2025, 10:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2025, 2:50 PM CDT (19:50 UTC)
- In effect from
- Mar 19, 2025, 10:00 AM CDT
- Expired
- Mar 18, 2025, 3:21 AM CDT
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3123 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 572 m²/s²
- 0-3 km storm-relative helicity
- 596 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263 WWUS73 KFSD 171950 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 250 PM CDT Mon Mar 17 2025 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-180500- /O.NEW.KFSD.HW.A.0002.250319T1500Z-250320T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- Including the cities of Alcester, Hartley, Wakefield, Spirit Lake, Hawarden, Sioux Center, Le Mars, Arnolds Park, Beresford, Rock Valley, Sheldon, Ida Grove, North Sioux City, Spencer, Storm Lake, Holstein, Allen, Jefferson, Milford, Hull, Sibley, South Sioux City, Elk Point, Orange City, Sanborn, Ponca, Cherokee, Battle Creek, and Sioux City 250 PM CDT Mon Mar 17 2025 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska, and southeast South Dakota. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds and snow fall will lead to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ SG
2 follow-up statements
646 WWUS73 KFSD 180239 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 939 PM CDT Mon Mar 17 2025 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-181045- /O.CON.KFSD.HW.A.0002.250319T1500Z-250320T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- Including the cities of Milford, Ponca, Spencer, Alcester, Holstein, Elk Point, Rock Valley, South Sioux City, Sioux Center, Hawarden, Sheldon, Ida Grove, Beresford, Orange City, Sioux City, North Sioux City, Sibley, Le Mars, Hull, Jefferson, Sanborn, Storm Lake, Hartley, Allen, Battle Creek, Spirit Lake, Wakefield, Arnolds Park, and Cherokee 939 PM CDT Mon Mar 17 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska, and southeast South Dakota. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds and snow fall will lead to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ JM
253 WWUS73 KFSD 180821 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 321 AM CDT Tue Mar 18 2025 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-182115- /O.UPG.KFSD.HW.A.0002.250319T1500Z-250320T0000Z/ /O.NEW.KFSD.HW.W.0003.250319T1200Z-250320T0000Z/ Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- Including the cities of Cherokee, Sheldon, Hawarden, Spirit Lake, Milford, North Sioux City, Beresford, Elk Point, Hartley, Sibley, Orange City, Sanborn, Le Mars, Hull, Ponca, Arnolds Park, Storm Lake, Rock Valley, Alcester, Battle Creek, South Sioux City, Sioux City, Spencer, Jefferson, Wakefield, Sioux Center, Holstein, Allen, and Ida Grove 321 AM CDT Tue Mar 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska, and southeast South Dakota. * WHEN...From 7 AM to 7 PM CDT Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IG
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind watch went out at Mar 17, 12:13 PM CDT, 2 hours 37 minutes earlier. Its key messages:
- A Red Flag Warning this afternoon and this evening for southeastern South Dakota, northeastern Nebraska and northwestern Iowa. Take precautions to prevent fire start as fires will spread quickly today.
- Another strong spring system will move through the region from Tuesday into Wednesday bringing strong winds, rain, and accumulating snowfall. While accumulative amounts are still uncertain, the combination of strong winds and falling snow will lead to minor to moderate travel impacts mostly across northwestern IA.
- A Winter Storm Watch is now in effect for portions of far southeastern SD, far northeastern NE, far southwestern MN, and northwestern IA for potential blizzard conditions on Wednesday.
Area forecast discussion, Mar 17, 12:13 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1213 PM CDT Mon Mar 17 2025
.KEY MESSAGES...
- A Red Flag Warning this afternoon and this evening for
southeastern South Dakota, northeastern Nebraska and
northwestern Iowa. Take precautions to prevent fire start as
fires will spread quickly today.
- Another strong spring system will move through the region from
Tuesday into Wednesday bringing strong winds, rain, and
accumulating snowfall. While accumulative amounts are still
uncertain, the combination of strong winds and falling snow
will lead to minor to moderate travel impacts mostly across
northwestern IA.
- A Winter Storm Watch is now in effect for portions of far
southeastern SD, far northeastern NE, far southwestern MN,
and northwestern IA for potential blizzard conditions on
Wednesday.
&&
.UPDATE...
Issued at 1108 AM CDT Mon Mar 17 2025
With a slight decrease in dew points and increase in winds this
afternoon and evening, have expanded the Red Flag Warning to
cover the entirety of our southeastern SD counties and all of
our northwestern IA counties for this afternoon and this
evening. RH values tank below 25% in this area, with some
locations falling below 20%, and lack of recent moisture -
especially toward the US Hwy 14 corridor aided in the decision
to err on the side of caution with the expansion.
&&
.DISCUSSION...
Issued at 520 AM CDT Mon Mar 17 2025
TODAY & TONIGHT: A warm and breezy day is ahead! Taking a look
across the area, areas of stratus continue to push eastwards this
morning giving way to clearer conditions. From here, another warm
day will be on tap as lingering warm air advection aloft (WAA) and
deeper mixing allow temperatures to increase in a hurry. This
combined with breezy southwesterly to westerly surface winds should
allow for our temperatures to top out somewhere in the upper
60s to upper 70s for most areas today. With these conditions in
mind, near critical to critical fire danger is expected through
the early evening with the focus being along the Missouri River
Valley (more in the fire weather section). Looking into
tonight, cloud cover will gradually increase as our next wave
approaches out of the Rockies. However, will likely see any
developing precipitation chances stay to our west and northwest
heading into Tuesday. Lastly, temperatures will gradually
decrease into the lower to upper 30s for the night.
TUESDAY & WEDNESDAY: Heading into the midweek, our focus continues
to be on our next system from Tuesday into Wednesday. Looking aloft,
things remain on track with most guidance continuing to show a
deepening trough undergo lee cyclogenesis over the Rockies from
Tuesday into Tuesday night. As this low ejects into the plains by
Tuesday night, there will likely be two main areas of developing
precipitation to focus in on. As alluded in the previous paragraph,
the first area will occur across northern and central SD as
increasing frontal forcing and lift leads to the development of a
band of precipitation with the upper-level jet overhead. Looking at
thermal profiles in soundings, this will likely start as a mix of
rain/snow before becoming all snow as dynamic cooling decreases
temperatures towards freezing as it pushes southeastwards towards
our area. While we could start to see some returns reach across our
northwestern and western-most zones closer to 7 pm on Tuesday,
soundings indicate that any developing precipitation will be
fighting through dry air as it approaches our area. As a result,
this will likely hinder any significant accumulations before
that time. As temperatures continue to cool from northwest to
southeast and northerly winds gradually increase into 35-45 mph
range overnight, expect our second area of precipitation to
develop as the newly formed surface low lifts across eastern
Nebraska and central IA.
Between midnight and 6 am on Wednesday, mid-level frontogenesis and
dPVA will once again strengthen across the Missouri River Valley and
areas east of the James River leading to the development of our
second area of precipitation. Looking at soundings, this could
originally start as rain but quickly transition to accumulating snow
as it spreads to the north and east over the next several hours.
With falling snow and strong winds in place; we'll start to see
significant reductions in visibility as a couple inches of snow
start to accumulate across parts of the area. From 6 am to noon on
Wednesday will likely be when the bulk of our snowfall accumulations
occur. Looking at 17.00z deterministic guidance, strong 700-850 mb
frontogenesis east of a Yankton to Sioux Falls to Marshall line will
likely lead to periods of moderate to heavy snowfall developing as a
tight mesoscale band sets up and pushes eastwards. With a tightening
SPG likely helping northerly wind gusts approach 45-55 mph across
the area; there will be strong potential for blowing/drifting snow
and blizzard conditions across portions of northwestern IA, far
northeastern NE, and southwestern MN. With this potential in mind
and further collaboration with neighboring offices, a Winter Storm
Watch is now in effect for portions of far southeastern SD,
northwestern IA, and southwestern MN from 1 am to 7 pm on Wednesday.
Looking into snowfall amounts, there is still a ton of spread among
guidance as models try to pin down the exact location of the band.
For example, Storm Lake, IA (KSLB) snowfall amounts between 12z to
18z on Wednesday vary from an inch (Canadian member) to as much as 12
inches (GFS member) in the WPC super ensemble with mean falling
somewhere around 4 inches. With this in mind, our overall
amounts will be subject to change as guidance comes more into
agreement. Nonetheless, ensemble guidance continues to show
moderate to high confidence (40%-80%) in 2 inches or greater of
snowfall southeast of a Tyndall to Sioux Falls to Marshall, MN
line with the highest probabilities across northwestern IA.
Depending on where the band sets up, there will be a sharp
gradient in snowfall amounts as a slight shift northwestwards or
southeastwards can drastically decrease or increase snowfall
amounts. Shifting over to impacts, minor to moderate travel
impacts are expected especially during the morning commute on
Wednesday as blizzard-like conditions and accumulating snowfall
lead to dangerous conditions on the roadways. With this in
mind, make sure to avoid traveling if possible during these
times!
THURSDAY ONWARDS: Looking into the latter parts of the week, a
strengthening ridge will quickly follow the departing low pressure
system by Thursday bringing another push of WAA aloft. Temperatures
from Thursday through Friday might become a bit complicated with
increasing potential for a fresh snowpack portions of the area with
the heaviest accumulations across northwestern IA. However, any
snowless areas likely won't have trouble reaching the 50s to low 60s
into the weekend. Looking aloft, a mid-level wave will swing through
the central plains from Friday into Saturday. However, with varying
solutions among deterministic guidance; confidence is low in any
measurable precipitation during this timeframe.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1207 PM CDT Mon Mar 17 2025
VFR conditions prevail through the period with a mix of mid and
high clouds. Winds this afternoon remain westerly with gusts to
25 to 30 knots. Winds taper off a bit tonight, shifting to the
north and quickly to the northeast/east by late this evening.
Gusts again increase tomorrow morning, around 25-30 knots
through the last few hours of the period. Guidance hints at some
marginal LLWS conditions for KSUX and surrounding areas
overnight toward daybreak, but confidence is too low to include
at this time.
&&
.FIRE WEATHER...
Issued at 525 AM CDT Mon Mar 17 2025
Another well mixed day will promote near critical to critical
fire danger from late this morning through the early evening.
Taking a look at the environment, a warm front will swing
through our area today bringing a strong push of warm air
advection (WAA) to the mid-levels. As mixing increases with
diurnal heating, expect temperatures to warm in hurry as mostly
clear skies and southwesterly to westerly winds usher in warmer
and drier air to the surface. With this in mind and mostly dry
fuels, expect our relative humidity values to decrease heading
into early afternoon with values between 15-25 percent expected
across most snowless areas.
Combine this with 25-35 mph wind gusts during the afternoon
hours and the set up is primed for high to very high fire
danger. As a result, converted our existing Fire Weather Watch
to a Red Flag Warning with the first segment starting at 11 am
for areas west of the James River and 1 pm for portions of
Missouri River Valley and northwestern IA. Both segments will
remain in effect through 7 PM. While we could see some additional
expansions of the warning during the day to include the rest of
southeastern SD and northwestern IA, decided to hold off due to
linger concerns about moisture in fuels from recent snow/rainfall
accumulations over the last few days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ039-040-
054>056-061-062-066-067-070-071.
Winter Storm Watch from late Tuesday night through Wednesday
evening for SDZ071.
Red Flag Warning until 7 PM CDT this evening for SDZ038-050-
052-053-057>060-063>065-068-069.
MN...Winter Storm Watch from late Tuesday night through Wednesday
evening for MNZ090.
IA...Red Flag Warning until 7 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
Winter Storm Watch from late Tuesday night through Wednesday
evening for IAZ002-003-012>014-020>022-031-032.
NE...Red Flag Warning until 7 PM CDT this evening for NEZ013-014.
Winter Storm Watch from late Tuesday night through Wednesday
evening for NEZ013-014.
&&
UPDATE...SG
DISCUSSION...05
AVIATION...SG
FIRE WEATHER...05Hazardous weather outlook, Mar 17, 5:54 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 554 AM CDT Mon Mar 17 2025 IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-181100- Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 554 AM CDT Mon Mar 17 2025 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Continued warmth paired with breezy and dry conditions will lead to near critical to critical fire danger through the early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another spring system will move through the region from Tuesday into Wednesday bringing strong winds, rain, and accumulating snowfall. While accumulative amounts are still uncertain, the combination of strong winds and falling snow will lead to minor to moderate travel impacts mostly across northwestern IA. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-181100- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dixon-Dakota-Union- 554 AM CDT Mon Mar 17 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Continued warmth paired with breezy and dry conditions will lead to near critical to critical fire danger through the early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another spring system will move through the region from Tuesday into Wednesday bringing strong winds, rain, and accumulating snowfall. While accumulative amounts are still uncertain, the combination of strong winds and falling snow will lead to minor to moderate travel impacts mostly across northwestern IA where blizzard-like conditions will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:13 AM CDT | Winter Storm Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 24 hr |
| Mar 17, 3:23 AM CDT | Red Flag Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 16 hr |
Nearby
High Wind Watches in Iowa, 2025High Wind Watches in Nebraska, 2025High Wind Watches in South Dakota, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.